Alert archive / Pennsylvania / Flash Flood Warnings in 2000

Flash Flood Warning 28, NWS Binghamton, NY

July 30, 2000Lackawanna County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Jul 30, 2000, 3:50 PM EDT for Lackawanna County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 30, 2000, 3:50 PM EDT (19:50 UTC)
Expired
Jul 30, 2000, 6:45 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lackawanna County, PA

The radar

The Binghamton radar (KBGM), 88 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2000-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2000-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 301953
FFWBGM
PAC069-302245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
350 PM EDT SUN JUL 30 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LACKAWANNA COUNTY IN NORTHEAST PENNSYLVANIA.

* UNTIL 645 PM EDT.

* AT 350 PM EDT...RADAR SHOWED UP TO 1.5 INCHES OF RAIN IN THE PAST 
HOUR BETWEEN CLARKS SUMMIT AND RANSOM IN WESTERN LACKAWANNA COUNTY.  
RADAR ALSO SHOWED MORE THUNDERSTORMS WITH HEAVY RAIN OVER WYOMING 
COUNTY MOVING EAST.  THESE STORMS ARE SLOWLY MOVING REPEATEDLY OVER 
THE SAME AREAS WHICH MEANS PROLONGED AND EXCESSIVE RAINFALL IN LOCAL 
AREAS. 

EXCESSIVE RUNOFF FROM THIS RAINFALL WILL CAUSE FLASH FLOODING OF 
SMALL CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES. SMALL 
CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT ROADS 
AND FLOODING NEARBY LOW AREAS. DO NOT DRIVE YOUR VEHICLE INTO AREAS 
WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER 
SHOULD BE ABANDONED. MOVE TO HIGHER GROUND.

LAT...LON 4155 7568 4137 7574 4131 7548 4152 7548

$$

HOLMES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:00 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 30, 2:00 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
200 PM EDT SUN JUL 30 2000

STAGNANT CLOSED UPPER LOW OVER THE OHIO VALLEY WILL REMAIN IN PLACE
UNTIL A NRN STREAM SYSTEM OPENS IT UP INTO A FULL AMPLITUDE TROF ON
WEDNESDAY. THIS WILL SLIDE THE SFC LOW NWD INTO QUEBEC BUT KEEP THE
THE REGION LOCKED IN TO THE TROPICAL MOISTURE THROUGH THE PERIOD AS
BERMUDA HIGH BUILDS OVER THE SOUTHEAST.

MODELS DO INDICATE A SERIES OF WEAK SHORT WAVES SLIDING NORTH ALONG
THE COAST AFFECTING THE SERN ZONES. AS HAS BEEN THE TREND EXPECT A
HIGHLY DIURNAL BIAS TO THE PCPN TO CONTINUE. WILL ATTEMPT TO WORD
FORECAST WITH HIGHEST POPS ACROSS THE SE AND DURING THE DAY. SEE NO
NEED FOR ADDITIONAL WATCHES ATTM AND WILL TAKE DOWN THE FFA FOR
BROOME COUNTY WITH THE NEW PACKAGE.

PERSISTENCE FORECAST WITH A SLIGHT WARMING TREND LOOKS LIKE A GOOD
WAY TO GO FOR TEMPS.

WORK ZONES SOON.

.BGM...NONE.

SPORER

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 1:20 PM EDTFlash Flood WarningBGMSusquehanna, Wyoming3 hr
Jul 30, 4:04 PM EDTFlash Flood WarningBGMWyoming116 min
Jul 30, 6:08 PM EDTFlash Flood WarningBGMLuzerne3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.